What does a Xanax Overdose look like?

xanax-overdose

 

What is Xanax? It is a prescription medication which is mainly used to help control anxiety. Xanax is considered a relatively safe drug. But can one overdose on Xanax? And how much Xanax is too much? What can one do to avoid a Xanax overdose?

Xanax Overdose

If the question is, can one overdose on Xanax, then the answer is yes. However, the amount needed to overdose on Xanax is typically very high. The amount will also differ from person to person, due to factors like weight, previous drug use, metabolism, etc. If one takes Xanax with other medications or with alcohol, then the risk of overdose complications increase. Also, since Xanax is prescribed, one should take it for recreational purposes, or by any other method of administration other than swallowing as a pill. Snorting Xanax increases the risk of overdose.

How much Xanax is too much?

Doctors never recommend more than 2 mg of Xanax be taken at one time. But that’s only for someone with a tolerance for the medication. Starting doses of Xanax can be as low as 0.75 mg per day. Some people have reported taking up to 2000 mg of Xanax, with only minor toxicity. This is more than 1000 times the maximum daily recommended dose, making Xanax a very safe medication when it’s taken alone. However, it is much easier to overdose on Xanax when it’s combined with other central nervous system depressants, such as opiates or alcohol.

Effects of Xanax Overdose

Taking large amounts of Xanax causes drowsiness and impairment of judgment, and this can put the individual taking the medication in danger. The dizziness and excessive tiredness that are common side effects of Xanax may cause accidents. And when taken at high doses or mixed with other drugs, Xanax can cause a slowed heartbeat or breathing problems. But the most dangerous complication of Xanax overdose is slowed or shallow breathing. Xanax overdose can cause the individual’s breathing to stop completely. Other medications combined with the Xanax may also cause overdose, or make these effects more pronounced.

Treatment for Xanax Overdose

Xanax overdose treatment will vary depending on how much was taken, if other medications or substances were ingested with Xanax, and how quickly treatment was sought. In many cases, certain medications, like flumazenil, may be given to act as an antidote for Xanax. Symptoms are treated as they present themselves. Medical personnel may also use gastric lavage, which involves inserting a tube into the stomach to pump out the unabsorbed Xanax. Depending on the symptoms, an intravenous line may be inserted to provide necessary fluids as well.

It is vital to seek out immediate medical attention if you are experiencing Xanax overdose symptoms.

 

 

The transitional program at LEAD Recovery Center is designed to help clients grow through each level of treatment until they have developed full autonomy in recovery. For more information, call us today at 1-800-380-0012.